Over-Medicated For Pain
My mother-in-law had been diagnosed 3 years ago by surgery with a slow growing and relatively painless abdominal cancer. She in fact had begun with it years before and had it misdiagnosed. At age 83, and having already survived at least 4 years with it slowly growing locally, she chose to decline chemotherapy, despite the doctor's "only 6 months" warning.
That Did Not Exist
After almost a year of a slowly enlarging abdomen but virtually no other
symptoms except for "Tylenol" pain, she started to "slow down," as
breathing became slightly more difficult because of the enlarging
abdomen. A neighbor was a hospice nurse and offered to "talk with
her." When we visited with her and saw her, we advised her
that it was "too early" to talk , but she did anyway. Next thing we
know, she was "enrolled" in the hospice program.
My mother-in-law was put on two antidepressants and a round-the-clock
pain patch with a strong dosage of narcotics in it, despite the fact that she had been doing well on Tylenol
only! She had been free of most pain and only experienced some discomfort due to progressive respiratory difficulty. She never complained of pain and told us she felt comfortable on the Tylenol. She did not have any objective signs of being in pain. She did not wince when she moved, never moaned, and moved around the house easily.
Even though she had no severe pain, and had not requested pain medication, they actually increased the strong dosage of narcotics to an even stronger dosage. The hospice nurse also increased the dosage of the antidepressants ... but she wasn't depressed at all. After three weeks of "hospice" and being overmedicated daily with medications she did not need, this dynamic lady who had been out shopping, walking, and actively participating in life, was sleeping all the time and staying in bed more and more.
In 7 weeks she was dead from respiratory failure during the night.
Note: This case was presented to us by a physician
who is a prominent leader in the medical community.
Respiratory failure is one of the most common adverse effects of narcotic medications. Slow, shallow breathing or pausing in the breathing (apnea) may be caused by overmedication with narcotics as well as from a disease process. Sedation and sleepiness is a common adverse effect of antidepressants. Research shows that use of narcotics is safe if given according to the accepted standards of practice, and that if the patient is actually complaining of pain or objectively in pain, the use of narcotics for pain relief is quite appropriate.
Small, mild doses of morphine are sometimes given during hospice care for respiratory comfort, but strong doses are normally reserved for managing severe pain. However, for patients who do not have severe pain (as in this 83 year old woman's case), and especially in the elderly, giving strong narcotic medications can cause respiratory depression and even hasten death.
Elderly persons do not metabolize narcotic (or other) medications as rapidly as younger people, because narcotic medications and their chemical by-products are not processed (filtered out of the body) by the liver and kidney as effectively. When dosages are given repeatedly, even though the body is not metabolizing the medication well, the medications build up within the body and may cause severe adverse side effects.
What Can You Do?
If you suspect that your loved one is being over-medicated or even being given medications that are not needed at all, it is important to directly speak with your loved one's RN case manager to get an understanding of her rationale for giving these medications. But don't stop there, speak with the attending physician and explain your concerns, explain that your loved one is not in pain and is quite comfortable without the narcotics; ask questions and make sure you get direct answers to those questions. You may find out that the physician was not aware that your loved one did not have pain. You may find out that the physician had been lead to believe that your loved one was in severe pain (even though your loved one is not in pain).
If you're not satisfied with the answers you're getting, you can serve as an advocate for your loved one by reminding him (or her) that he has the right to refuse any medication that is not needed. Your loved one can change hospices or physicians if the hospice does not follow your loved one's wishes. Hospice definitely is about providing comfort care, but it is definitely not in the business of medicating for pain that does not exist.